Alabama, 2004

Damaging Winds in Alabama, June 22, 2004

June 22, 2004 · NWS HUN · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 22, 2:10 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 22, 2:10 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
ISSUED BY NWS JACKSON MS
310 PM CDT TUE JUN 22 2004

.SHORT TERM...
MAIN FORECAST CHALLENGES THIS PERIOD ARE POPS AND TEMPS.

CURRENTLY...CLEARING SKIES HAVE ALLOWED FOR GOOD INSOLATION WITH
TEMPS RISING TO THE UPPER 80S. VIS SAT IMAGERY DETECTING A GOOD
DIURNAL CU FIELD. REGION WSR88D IMAGERY INDICATES THAT CONVECTION IS
REDEVELOPING OVER WESTERN PORTIONS OF THE CWFA...WITH ORGANIZED
CONVECTION OVER MUCH OF MISSISSIPPI. THIS ACTIVITY TO THE SOUTHWEST
WILL BE THE FIRST IN A FEW BOUTS OF SHRA/TSRA DURING THE PERIOD.

TONIGHT...SHORT TERM MODELS IN FAIR AGREEMENT MOVING A DISTURBANCE
NORTHEASTWARD FROM LA INTO MS AND ALABAMA. AMPLE MOISTURE IS
AVAILABLE...PWS APPROACHING 2 INCHES...KIS IN EXCESS OF 30 AND
EXCELLENT LOW LEVEL MOISTURE TRANSPORT. BEST INSTABILITY WILL BE
AVAILABLE THIS EVENING...WITH LIS NEAR -4C AND SFC BASED CAPE AT
OPR ABOVE 2000 J/KG. THESE VALUES WILL DROP OFF AS THE NIGHT
PROGRESSES...ALTHOUGH ENOUGH INSTABILITY WILL REMAIN TO SUPPORT
ONGOING ACTIVITY. THUS LOOKING FOR BEST STRONG STORM POTENTIAL THIS
EVENING...EVOLVING INTO OCCASIONALLY HEAVY RAINFALL OVERNIGHT.

WEDNESDAY...APPEARS THAT A WET DAY IS ON TAP. UPPER DISTURBANCE WILL
CONTINUE IT/S TREK NORTHEASTWARD THROUGH THE REGION...WHILE A SFC
COLD FRONT APPROACHES FROM THE NORTH. PERIODS OF SHRA/TSRA CAN BE
EXPECTED. WIDESPREAD CLOUD COVER AND RAIN EARLY IN THE DAY WILL
LIMIT HEATING POTENTIAL AND LOWERED HIGHS TO NEAR 80. LIMITED
HEATING WILL ALSO LIMIT INSTABILITY POTENTIAL. ETA IS HARD PRESSED
TO DEVELOP ANY SFC BASED CAPE...ALTHOUGH LIS REMAIN MARGINALLY
NEGATIVE TO SUPPORT THUNDER. PWS BETWEEN 1.75 AND 2.00 IN WILL
MAINTAIN HEAVY DOWNPOUR POTENTIAL.

WED NIGHT THRU FRIDAY...SFC FRONT WILL BRIEFLY SLIDE SOUTH OF THE
REGION...JUST HOW FAR SOUTH IS UP TO DEBATE. THE GFS IS MORE
AGGRESSIVE...PUSHING THE FRONT INTO CENTRAL ALABAMA...WHILE THE ETA
IS MORE PASSIVE...HAVING THE FRONT BISECT THE CWFA. WILL SIDE MORE
WITH THE BEARISH ETA...KEEP SLIGHT CHANCE POPS NORTH AND LOW END
CHANCE POPS SOUTH. WITH MORE SUNSHINE EXPECTED THURSDAY...HAVE
RETURNED TEMPS TO NEAR SEASONAL AVERAGES. ON FRIDAY...NEXT
DISTURBANCE PROGGED TO AFFECT THE REGION. MAINTAINED CHANCE POPS
AREA WIDE WITH HIGHS IN THE MID 80S. EXPECTING LOW TEMPS THESE DAYS
TO REMAIN NEAR SEASONAL AVERAGES.

.LONG TERM...
OPS MED RANGE MODELS IN FAIR AGREEMENT THIS PERIOD...HOWEVER GFS
ENSEMBLES EXHIBIT INCREASED SPREAD DURING THE EARLY PORTION OF NEXT
WEEK.

STOUT UPPER LOW WILL CONTINUE TO BE PARKED OVER THE GREAT LAKES
REGION ON SATURDAY. THIS FEATURE FORCES A TROUGH TO REMAIN OVER THE
EASTERN HALF OF THE CONUS DURING THE UPCOMING WEEKEND. A SERIES OF
DISTURBANCES WILL ROTATE AROUND THE UPPER LOW...ALLOWING A COLD
FRONT TO SAG TO THE SOUTH OF THE CWFA. JUST HOW FAR SOUTH THIS FRONT
MOVES IS THE FORECAST CHALLENGE OF THE EXTENDED PERIOD. THE EXACT
PLACEMENT OF THIS FEATURE PLAYS A VITAL ROLE REGARDING POP PLACEMENT
AND TEMPS FOR THE WEEKEND AND BEYOND. AT THIS POINT HAVE OPTED TO
WILL FOLLOW A CONSENSUS OF THE GFS...UKMET AND EURO AND PLACE THE
SFC FRONT OVER CENTRAL ALABAMA BY LATE SUNDAY. GUIDANCE SUGGESTS THE
BEST RAIN CHANCES WILL BE SATURDAY...AND HAVE INCREASED POPS TO HIGH
END CHANCE. THEREAFTER...WITH UNCERTAINTY INCREASING...DECREASED
POPS TO LOW END CHANCE FOR SUNDAY.

MED RANGE GUIDANCE SLOWLY MOVES THE UPPER LOW OVER THE GREAT LAKES
NORTHEASTWARD INTO THE EASTERN PROVINCES OF CANADA MONDAY AND
TUESDAY. THE AFOREMENTIONED GFSX ENSEMBLE SPREAD APPEARS THESE
DAYS...MAINLY DUE TO DIFFERENCES IN TIMING OF THE UPPER LOW/S EXIT.
RISING MID LEVEL HEIGHTS ARE NOTED ON THE 500MB GFSX ANOMALY
PLOTS...INDICATING A RETURN OF RIDING ALOFT. THIS RIDGING ALOFT WILL
EVENTUALLY RETURN TO SOUTHERLY FLOW...THUS MOVING THE STALLED SFC
FRONT FROM CENTRAL ALABAMA NORTHWARD THROUGH THE REGION. AS A
RESULT...KEPT CLIMO POPS FOR DIURNALLY FORCED CONVECTION.

WITH THE SFC FRONT SAGGING SOUTH THROUGH THE REGION...CLOUDS AND
EVENTUAL NORTHEASTERLY SFC FLOW WILL RESULT IN BELOW AVERAGE HIGH
TEMPERATURES...RETURNING TO SEASONAL AVERAGES BY TUESDAY. LOWS
DURING THE PERIOD SHOULD HOLD CLOSE TO SEASONAL AVERAGES...EXCEPT
OVER FAR NORTHERN PORTIONS OF THE CWFA WHERE SFC HIGH PRESSURE MAY
NUDGE ENOUGH DRIER AIR TO RESULT IN LOWS APPROACHING THE LOWER 60S
ON MONDAY AND TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  80  66  88  67 / 80  70  40  20
SHOALS        70  80  66  88  67 / 80  70  30  20
CULLMAN       70  80  68  87  68 / 80  70  40  30
FAYETTEVILLE  70  80  65  87  65 / 70  70  30  20
FT PAYNE      70  80  66  87  67 / 60  70  40  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

99/GAGAN
Hazardous weather outlook, Jun 22, 3:57 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
457 PM CDT TUE JUN 22 2004

ALZ001>010-016-TNZ076-096-097-231000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
457 PM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...
A WEAK COLD FRONT WILL REMAIN NEARLY STATIONARY OVER TENNESSEE
THROUGH TONIGHT. THIS FRONT WILL SERVE AS A FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT...MAINLY THROUGH THIS EVENING. MOST
STORMS WILL BE BELOW SEVERE LIMITS...HOWEVER A FEW STORMS MAY
APPROACH SEVERE LIMITS WITH WIND GUSTS UP TO 50 MPH. THE MAIN THREAT
WITH ANY STORMS WILL BE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON WEDNESDAY
AS THE WEAKENING FRONTAL BOUNDARY LINGERS ACROSS THE AREA. LOCALLY
HEAVY RAINFALL WILL BE THE MAIN THREAT WITH ANY STRONGER STORMS THAT
DEVELOP ON WEDNESDAY.

DRIER CONDITIONS RETURN FOR THURSDAY...BEFORE ANOTHER COLD FRONT
BRINGS AN INCREASING CHANCE OF THUNDERSTORMS INTO THE UPCOMING
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT EXPECTED AT THIS TIME.

TROUTMAN

In the hours before

Special weather statement, Jun 22, 4:10 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
510 PM CDT TUE JUN 22 2004

ALZ016-222240-
CULLMAN-
510 PM CDT TUE JUN 22 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER
SOUTHERN CULLMAN COUNTY...

A STRONG THUNDERSTORM...MOVING MOVING SLOWLY EAST OVER SOUTHERN
CULLMAN COUNTY...WILL PRODUCE LOCALLY HEAVY RAINFALL OF AROUND ONE
INCH...HAIL UP TO HALF AN INCH IN DIAMETER...AND WIND GUSTS OF
40 TO 50 MPH...THROUGH 540 PM.

LOCATIONS AFFECTED INCLUDE DODGE CITY...BREMEN...AND POINTS SOUTH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS.

SCHAUB

The radar

The Northeast Alabama radar (KHTX), 91 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 22, 4:20 PM CST to 4:22 PM CST
Where
Morgan County, 2 mi S of Decatur
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.583, -86.983

A few trees were blown down by thunderstorm winds.

Thunderstorm Wind, Madison

When
June 22, 4:45 PM CST
Where
Madison County, Owens Xrds
Measured
50 kt (58 mph) estimated sustained
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.583, -86.467

A few large limbs were blown down by thunderstor m winds.

Thunderstorm Wind, Madison

When
June 22, 4:58 PM CST to 5:00 PM CST
Where
Madison County, 2 mi S of Owens Xrds
Measured
50 kt (58 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.550, -86.467

A few power lines were blown down due to thunderstorm winds.

Thunderstorm Wind, Marshall

When
June 22, 5:15 PM CST to 5:17 PM CST
Where
Marshall County, 5 mi NE of Grant
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.583, -86.200

A few trees and power lines were blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406194, 5406195, 5406196, 5406197.